Alert archive / Washington / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Spokane, WA

July 29, 1998Benewah County, Latah County, Idaho; Lincoln County, Spokane County, Whitman County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 29, 1998, 4:22 PM PDT for Benewah County, Latah County, Idaho; Lincoln County, Spokane County, Whitman County, Washington. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1998, 4:22 PM PDT (23:22 UTC)
Expired
Jul 29, 1998, 6:20 PM PDT
In force
118 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Benewah County, ID, Latah County, ID, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 292324
FFWGEG
IDC009-057-WAC043-063-075-300120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT WED JUL 29 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BENEWAH COUNTY IN NORTHERN IDAHO
  NORTHERN LATAH COUNTY IN NORTHERN IDAHO
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHERN SPOKANE COUNTY IN EAST CENTRAL WASHINGTON
  NORTHEASTERN WHITMAN COUNTY IN SOUTHEASTERN WASHINGTON

* UNTIL 620 PM PDT

* AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS EXTENDING
FROM EAST LINCOLN COUNTY...WASHINGTON...TO NORTHERN LATAH
COUNTY...IDAHO...MOVING NORTHEAST AT 7 MPH..

* THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING SLOWLY THROUGH THE AREA
  WILL PRODUCE LOCAL AREAS OF FLASH FLOODING IN LOW-LYING AREAS AND
  ALONG SMALL STREAMS.

DON'T DRIVE INTO AREAS WHERE WATLER COVERS THE ROAD!

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:45 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM PDT, 2 hours 37 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
145 PM PDT WED JUL 29 1998

THE WEAK WAVE IS NOW MOVING INTO SOUTHERN WASHINGTON...AND THE
SOUTHERN HALF OF NORTHERN IDAHO.  THIS IS NOW PRODUCING SOME
THUNDERSTORM ACTIVITY...WHICH WILL BLOSSOM SOMEWHAT AS THE AFTERNOON
AND EVENING PROGRESS.  THERE WILL LIKELY BE SOME NOCTURNAL
THUNDERSTORM ACTIVITY AS WELL.

ON THURSDAY...THE EASTERN HALF OF THE COUNTY WARNING AREA (CWA) WILL
BE UNDER A NICELY DEVELOPED THERMAL LOW.  BETWEEN NOW AND THURSDAY
AFTERNOON...ADDITIONAL MOISTURE WILL BE ADVECTED TO THIS REGION
BETWEEN 5 AND 7 G/KG.  THERE WILL ALSO BE SOME MODERATE FORCING AS
WELL.

THE BUFR SOUNDINGS INDICATE THAT MOST OF THE MOISTURE WILL BE
CONFINED TO A FAIRLY ELEVATED LAYER...INDICATING THE POTENTIAL FOR
MICROBURST WINDS (AS MENTIONED BY KBOI)...AND DRY LIGHTNING.  FIRE
WEATHER FORECASTER HAS ISSUED A FIRE WEATHER WATCH VALID THROUGH
THURSDAY AFTERNOON FOR ALL SPOKANE FIRE WEATHER DISTRICTS.

DOESNT APPEAR THAT THIS WILL BE A SEVERE WEATHER OUTBREAK...BUT
THERE WILL CERTAINLY BE SOME STRONG ACTIVITY.

THURSDAY NIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE
EASTERN THIRD OF THE CWA...AND SLOWLY DISSIPATE BY MIDNIGHT.
AGAIN...SOME OF THESE STORMS MAY BE STRONG.

ON FRIDAY...THE APPROACHING EASTERN PACIFIC TROUGH...WILL FORCE MOST
OF THE HOTTEST AIR EAST OF THE CWA.  THIS SHOULD GIVE THE AREA SOME
RELIEF FROM THE HOT WEATHER.  THERE MAY BE SOME ISOLATED MOUNTAIN
SHOWER/THUNDERSTORM ACTIVITY ON FRIDAY AFTERNOON.

JFOX/DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 070/095/066/087 3441
CQV 065/096/063/089 2441
S86 063/092/059/086 2441
COE 065/092/061/086 3441
WWP 065/091/059/086 3441
LWS 071/096/067/089 3441
MOS 069/094/066/088

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:51 PM PDTSevere Thunderstorm WarningOTXSpokane29 min

Nearby

Flash Flood Warnings in Washington, 1998Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.